Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 174, NWS Dodge City, KS

June 2, 2007Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 2, 2007, 8:52 PM CDT for Seward County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2007, 8:52 PM CDT (01:52 UTC)
Expired
Jun 2, 2007, 9:15 PM CDT
In force
23 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Seward County, KS

The radar

The Dodge City radar (KDDC), 123 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1834 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 030152
SVRDDC
KSC175-030215-
/O.NEW.KDDC.SV.W.0174.070603T0152Z-070603T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
852 PM CDT SAT JUN 2 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SEWARD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 915 PM CDT

* AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME SOUTHWESTERN SEWARD COUNTY...OR 7 MILES WEST OF LIBERAL...
  AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHWESTERN SEWARD COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3706 10107 3700 10107 3700 10094 3703 10094

$$
1 follow-up statement
000 
WWUS53 KDDC 030208
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
908 PM CDT SAT JUN 2 2007

KSC175-030218-
/O.EXP.KDDC.SV.W.0174.000000T0000Z-070603T0215Z/
SEWARD KS-
908 PM CDT SAT JUN 2 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SEWARD COUNTY
EXPIRES AT 915 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER SOUTHWESTERN SEWARD COUNTY.

LAT...LON 3706 10107 3700 10107 3700 10094 3703 10094

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:01 PM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, Jun 2, 3:01 PM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
301 PM CDT SAT JUN 2 2007

.DISCUSSION...

DAYS 1-2...

PRECIP CHANCES IN OUR SOUTHWESTERN COUNTIES WILL BE THE MAIN
FORECAST CHALLENGE FOR THE PERIOD.

12Z UPPER AIR ANALYSIS HAD THE CUT OFF LOW STILL OVER THE
NORTHERN PLAINS, BUT LATEST WV LOOP HAS IT STARTING TO MOVE OUT
INTO MN/WI. AT THE SFC, HIGH PRESSURE EXTENDS FROM THE ROCKIES
INTO THE WESTERN PLAINS. THE UPPER LOW SHOULD CONTINUE TO MOVE
EASTWARD TONIGHT, LEAVING THE CENTRAL PLAINS IN NORTHWESTERLY FLOW
ALOFT THROUGH THE REST OF THE PERIOD. FOR THIS EVENING, SHORT FUSE
COMPOSITE HAS CAPE VALUES 900 J/KG IN OUR SOUTHWESTERN COUNTIES
AND A WEAKENING CAP. CONVECTION HAS ALREADY STARTED OVER THE HIGH
TERRAIN IN CO/NM, AND THINK THAT SOME THUNDERSTORM ACTIVITY MAKING
IT INTO OUR SOUTHWEST TONIGHT IS DEFINITELY POSSIBLE. SHEAR IS
WEAK AND THERE IS NOT MUCH UPPER SUPPORT WITH THE UPPER LOW HEADED
NORTHEAST, SO THE CONVECTION SHOULD REMAIN DIURNALLY DRIVEN AND
DIE OFF AROUND MIDNIGHT.

NORTHWESTERLY FLOW WILL CONTINUE INTO SUNDAY, WITH THE NAM AND GFS
IN PRETTY GOOD AGREEMENT ON BRINGING A WEAK SHORTWAVE/VORT MAX
DOWN THROUGH THE HIGH PLAINS, AND LOOKING ON WV THIS SEEMS
REASONABLE. CONTINUED WITH AROUND 30 POPS IN OUR SOUTHWEST FOR
TOMORROW AFTERNOON AND EVENING. MODEL CAPE VALUES CONTINUE TO BE
RATHER MODERATE, AND SHEAR WILL STILL NOT BE VERY IMPRESSIVE, SO
STORMS SHOULD STAY BELOW SEVERE LIMITS FOR THE MOST PART.
NORTHWESTERLY FLOW CONTINUES INTO SUNDAY NIGHT AND MONDAY, WITH
WEAK HIGH PRESSURE STILL AT THE SFC. DOES NOT LOOK LIKE THERE WILL
BE ANY SIGNIFICANT WEAK SHORTWAVES TO SET OFF CONVECTION, BUT WILL
HAVE TO WATCH THE SOUTHWESTERN CORNER OF THE CWA AS THE NAM BREAKS
OUT PRECIP YET AGAIN MONDAY AFTERNOON. WILL KEEP WHAT WE HAVE
GOING FOR NOW AND KEEP AN EYE ON THE SITUATION.

AS FOR TEMPERATURES, WE SHOULD SEE A DECENT WARMING TREND AS 850MB
TEMPS RETURN TO THE HIGH TEENS/LOW 20S C AND THE UPPER LOW MOVES
OFF. MADE ONLY MINOR TWEAKS TO THE HIGHS IN THE 80S AND LOWS IN
THE 50S WE HAD GOING.

DAYS 3-7...

FCST EXCITEMENT THIS PERIOD WILL OCCUR AROUND MID WEEK.  AS THE
WESTERLIES INCREASE AND EXPAND ACROSS THE PACIFIC, IT APPEARS A
DECENT S/WV TROUGH WILL MOVE ACROSS THE CENTRAL PART OF THE COUNTRY
ABOUT WEDNESDAY.  PROBLEM THAT WILL EXIST LOCALLY WILL BE HOW FAR
EAST THE ELEVATED MIXED LAYER GETS AND HOW WARM THE MID LEVELS TEMPS
WILL BE.  CAPPING WILL BE A MAJOR ISSUE, AS WILL TIMING OF THE
SYSTEM AND ASSOCIATED SURFACE FEATURES.  MY GRIDS ALREADY HAD 20 TO
40 POPS FOR LATE WEDNESDAY ACROSS MY EASTERN 1/2 OF THE CWA AND HAVE
NO JUSTIFICATION TO MODIFY AT THIS TIME.  ALSO, MAX TEMPS ON
WEDNESDAY WILL LIKELY BE THE WARMEST OF THE WEEK.

TOWARDS NEXT WEEKEND, MODELS ARE HINTING AT LEE TROUGHING (WHICH IS
PROBABLE) AND A RETURN TO GULF MOISTURE.  WILL KEEP SMALL POPS FOR
LATE AFTERNOON AND EVENING HOURS THURSDAY THROUGH SATURDAY.
TEMPERATURES WILL BE SEASONABLE.

&&

.AVIATION...

ANY CLOUD COVER LATE THIS AFTERNOON WILL BE DIURNALLY DRIVEN AND
SHOULD DISSIPATE THIS EVENING. NO AVIATION CONCERNS ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  82  58  85 /   0  10  10  10
GCK  55  82  55  85 /   0  10  10  10
EHA  56  80  58  85 /  30  30  30  10
LBL  56  82  57  85 /  20  20  20  10
HYS  55  81  57  83 /   0  10  10  10
P28  58  84  61  86 /   0  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/07/07
Hazardous weather outlook, Jun 2, 4:40 PM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
440 PM CDT SAT JUN 2 2007

KSZ030-031-043>046-061>066-074>081-084>090-031000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
440 PM CDT SAT JUN 2 2007 /340 PM MDT SAT JUN 2 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS IS POSSIBLE SUNDAY AFTERNOON AND
EVENING, HOWEVER, NONE ARE EXPECTED TO BE SEVERE. THUNDERSTORMS
ARE AGAIN POSSIBLE WEDNESDAY THROUGH FRIDAY, AND SOME OF THESE
MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR SPOTTERS TODAY IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Local storm report, Jun 2, 8:44 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
844 PM CDT SAT JUN 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             11 SE HUGOTON           37.06N 101.21W
06/02/2007  E0.88 INCH       STEVENS            KS   PUBLIC

&&

JFINCH
Local storm report, Jun 2, 8:51 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
851 PM CDT SAT JUN 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             11 SE HUGOTON           37.06N 101.21W
06/02/2007  E0.75 INCH       STEVENS            KS   TRAINED SPOTTER

&&

MSCOTT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:33 PM CDTSevere Thunderstorm WarningDDCStevens27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.